Finite-State Dimension and Real Arithmetic

  • David Doty
  • Jack H. Lutz
  • Satyadev Nandakumar
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4051)


We use entropy rates and Schur concavity to prove that, for every integer k ≥2, every nonzero rational number q, and every real number α, the base-k expansions of α, q + α, and all have the same finite-state dimension and the same finite-state strong dimension. This extends, and gives a new proof of, Wall’s 1949 theorem stating that the sum or product of a nonzero rational number and a Borel normal number is always Borel normal.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agafonov, V.N.: Normal sequences and finite automata. Soviet Mathematics Doklady 9, 324–325 (1968)MATHGoogle Scholar
  2. 2.
    Athreya, K.B., Hitchcock, J.M., Lutz, J.H., Mayordomo, E.: Effective strong dimension, algorithmic information, and computational complexity. SIAM Journal on Computing (to appear)Google Scholar
  3. 3.
    Bhatia, R.: Matrix Analysis. Springer, Heidelberg (1997)Google Scholar
  4. 4.
    Borel, E.: Sur les probabilités dénombrables et leurs applications arithmétiques. Rendiconti del Circolo Matematico di Palermo 27, 247–271 (1909)MATHCrossRefGoogle Scholar
  5. 5.
    Borwein, J., Bailey, D.: Mathematics by Experiment: Plausible Reasoning in the 21st Century. A. K. Peters, Ltd., Natick (2004)MATHGoogle Scholar
  6. 6.
    Bourke, C., Hitchcock, J.M., Vinodchandran, N.V.: Entropy rates and finite-state dimension. Theoretical Computer Science 349, 392–406 (2005)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cassels, J.W.S.: On a problem of Steinhaus about normal numbers. Colloquium Mathematicum 7, 95–101 (1959)MATHMathSciNetGoogle Scholar
  8. 8.
    Champernowne, D.G.: Construction of decimals normal in the scale of ten. J. London Math. Soc. 2(8), 254–260 (1933)CrossRefGoogle Scholar
  9. 9.
    Dai, J.J., Lathrop, J.I., Lutz, J.H., Mayordomo, E.: Finite-state dimension. Theoretical Computer Science 310, 1–33 (2004)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Dajani, K., Kraaikamp, C.: Ergodic Theory of Numbers. The Mathematical Association of America (2002)Google Scholar
  11. 11.
    Edgar, G.A.: Classics on Fractals. Westview Press, Oxford (2004)MATHGoogle Scholar
  12. 12.
    Falconer, K.: Fractal Geometry: Mathematical Foundations and Applications. John Wiley & Sons, Chichester (1990)MATHGoogle Scholar
  13. 13.
    Gu, X., Lutz, J.H., Moser, P.: Dimensions of Copeland-Erdös sequences. In: Information and Computation (2005)Google Scholar
  14. 14.
    Harman, G.: One hundred years of normal numbers. In: Bennett, M.A., Berndt, B.C., Boston, N., Diamond, H.G., Hildebrand, A.J., Philip, W. (eds.) Surveys in Number Theory: Papers from the Millennial Conference on Number Theory, pp. 57–74 (2003)Google Scholar
  15. 15.
    Hausdorff, F.: Dimension und äusseres Mass. Mathematische Annalen 79, 157–179 (1919): English version appears in [11], pp. 75-99.Google Scholar
  16. 16.
    Hitchcock, J.M.: Fractal dimension and logarithmic loss unpredictability. Theoretical Computer Science 304(1–3), 431–441 (2003)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Kamae, T.: Subsequences of normal sequences. Israel Journal of Mathematics 16, 121–149 (1973)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Kamae, T., Weiss, B.: Normal numbers and selection rules. Israel Journal of Mathematics 21, 101–110 (1975)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Kuipers, L., Niederreiter, H.: Uniform Distribution of Sequences. Wiley, Chichester (1974)MATHGoogle Scholar
  20. 20.
    Li, M., Vitányi, P.M.B.: An Introduction to Kolmogorov Complexity and its Applications, 2nd edn. Springer, Berlin (1997)MATHGoogle Scholar
  21. 21.
    Lutz, J.H.: Dimension in complexity classes. SIAM Journal on Computing 32, 1236–1259 (2003)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Lutz, J.H.: The dimensions of individual strings and sequences. Information and Computation 187, 49–79 (2003)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Marshall, A.W., Olkin, I.: Inequalities: Theory of Majorization and Its Applications. Academic Press, New York (1979)MATHGoogle Scholar
  24. 24.
    Merkle, W., Reimann, J.: On selection functions that do not preserve normality. In: Rovan, B., Vojtáš, P. (eds.) MFCS 2003. LNCS, vol. 2747, pp. 602–611. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  25. 25.
    Niven, I.: Irrational Numbers. Wiley, Chichester (1956)MATHGoogle Scholar
  26. 26.
    Schmidt, W.: On normal numbers. Pacific Journal of Mathematics 10, 661–672 (1960)MATHMathSciNetGoogle Scholar
  27. 27.
    Schnorr, C.P., Stimm, H.: Endliche Automaten und Zufallsfolgen. Acta Informatica 1, 345–359 (1972)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Schur, I.: Über eine Klasse von Mittelbildungen mit Anwendungen auf die Determinantentheorie. Sitzungsberichte der Berliner Mathematischen Gesellschaft 22, 9–20 (1923)Google Scholar
  29. 29.
    Sullivan, D.: Entropy, Hausdorff measures old and new, and limit sets of geometrically finite Kleinian groups. Acta Mathematica 153, 259–277 (1984)MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Tricot, C.: Two definitions of fractional dimension. Mathematical Proceedings of the Cambridge Philosophical Society 91, 57–74 (1982)MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Wall, D.D.: Normal Numbers. PhD thesis, University of California, Berkeley, California, USA (1949)Google Scholar
  32. 32.
    Weiss, B.: Single Orbit Dynamics. American Mathematical Society, Providence, RI (2000)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • David Doty
    • 1
  • Jack H. Lutz
    • 1
  • Satyadev Nandakumar
    • 1
  1. 1.Department of Computer ScienceIowa State UniversityAmesUSA

Personalised recommendations